High Wind, Rapid City
- When
- January 22, 5:00 AM MST to 7:00 AM MST
- Where
- Rapid City forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 44.004, -102.824 (the zone’s center; the record gives no point)
Strong winds developed in the Rapid City area behind a passing cold front. Northwest winds of 35 to 45 mph and gusts near 60 mph were recorded during the early morning hours.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Strong winds developed in the Rapid City area behind a passing cold front. Northwest winds of 35 to 45 mph and gusts near 60 mph were recorded during the early morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jan 22, 2:56 AM MST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
256 AM MST SUN JAN 22 2012
.DISCUSSION...09Z SURFACE ANALYSIS HAD LOW NEAR HERMOSA...WITH A
WARM FRONT INTO CENTRAL SD. TROUGH STRETCHED FROM WESTERN ND
THROUGH LOW INTO NORTHEAST CO...WHERE ANOTHER LOW WAS DEVELOPING.
THIS SECONDARY LOW A REFLECTION OF MAIN JET STREAK OVER NM. COLD
FRONT NOW DEVELOPING OVER EASTERN MT/WY AS SECONDARY LOW DEEPENS
IN RESPONSE TO SHORTWAVE EJECTING INTO THE CENTRAL PLAINS FROM
NORTHERN NM. INITIAL SHORTWAVE OVER WY. REGIONAL RADAR LOOP SHOWED
BAND OF PRECIPITATION OVER WY INTO CENTRAL ND SLIDING SLOWLY
SOUTHEAST AS INITIAL SHORTWAVE MOVES NORTHEAST. SECONDARY BAND OF
PRECIPITATION TRYING TO DEVELOP AHEAD OF MAIN JET STREAK FROM
NORTHEASTERN CO INTO NORTHEAST SD. -FZRA LIKELY FALLING ACROSS FAR
NORTHWESTERN SD...-RA FURTHER SOUTH TOWARD THE BLACK HILLS...AND
-SN IN THE HIGHER ELEVATIONS...SWITCHING TO SNOW OVER NORTHEASTERN
WY. MODEL GUIDANCE HAS BEEN OF LITTLE HELP WITH SHORT TERM
FORECAST...SO WILL LARGELY BASE HEADLINES ON LATEST
SATELLITE/RADAR TRENDS.
TODAY...INITIAL SHORTWAVE WEAKENS AS IT MOVES EAST. SECONDARY
SHORTWAVE BECOMES MAIN WEATHER MAKER AS SURFACE LOW DEEPENS ACROSS
CO AND MOVES TOWARD NE/IA BORDER. MAIN FORCING QUICKLY SHIFTS INTO
SOUTH CENTRAL SD BY MIDDAY WITH MODEST UPPER LEVEL DIVERGENCE/QG-
FORCING. SHOULD SEE MAIN BAND OF PRECIPITATION SHIFT EAST OF THE
BLACK HILLS BY EARLY AFTERNOON WITH SIGNIFICANT SUBSIDENCE BEHIND
DEVELOPING COLD FRONT. STRONG PRESSURE GRADIENT QUICKLY DEVELOPS
THIS MORNING...WHICH WILL RESULT IN STRONG NORTHWEST WINDS ACROSS
MUCH OF THE CWA GIVEN 50KT 850MB WINDS/COLD AIR ADVECTION AIDING
IN DOWNWARD MOMENTUM TRANSFER. EXPECT AN ADDITIONAL INCH OR TWO OF
SNOW ACROSS NORTHWESTERN SD THIS MORNING...A FEW INCHES OVER THE
BLACK HILLS WITH A NARROW WINDOW OF UPSLOPE ENHANCEMENT...AND AN
INCH OR TWO OF NEW SNOW ACROSS SOUTH CENTRAL SD. LATEST SURFACE
OBSERVATION AND MODIFIED SOUNDINGS SUGGEST -FZRA STILL POSSIBLE
FROM K2WX TO KICR THROUGH 15Z AND THEN FROM KPHP TO KICR THROUGH
18Z. SNOW COVER IN PLACE ACROSS FAR NORTHWESTERN SD AND SOUTH
CENTRAL SD. THUS WITH STRONG WINDS EXPECTED...BLOWING SNOW LIKELY
AS A COMBINATION OF OLD/NEW SNOW FOR THOSE LOCATIONS. WILL SWITCH
SOUTH CENTRAL SD TO WINTER WEATHER ADVISORY WITH MORNING PACKAGE
AND HOLD ONTO CURRENT HEADLINES FOR REST OF CWA GIVEN STRONG WINDS.
TONIGHT...STORM SYSTEM QUICKLY SHIFTS EAST WITH PRECIPITATION
ENDING QUICKLY OVER SOUTH CENTRAL SD. WINDS ALSO QUICKLY DIMINISH
AS WEAK ANTICYCLONE SETTLES OVER THE CWA.
MONDAY...SHORTWAVE RIDGE BRINGS A PLEASANT DAY TO THE AREA WITH
TEMPERATURES NEAR GUIDANCE.
MONDAY NIGHT/TUESDAY...ANOTHER UPPER TROUGH MOVES FROM THE ROCKIES
INTO THE PLAINS WITH SPLITTING ENERGY TO THE NORTH AND SOUTH. WEAK
LIFT IN THE WEST AHEAD OF FEATURE MAY BRING SOME -SN MONDAY NIGHT
AND EARLY TUESDAY. TEMPERATURES WILL BE NEAR/SLIGHTLY ABOVE NORMAL.
EXTENDED...WEST-NORTHWEST FLOW ALOFT SHOULD DOMINATE IN THE EXTENDED
PERIOD...KEEPING TEMPERATURES NEAR TO 5-10 DEGREES ABOVE AVERAGE. A
SHORT-WAVE TROUGH WILL PASS ACROSS THE NORTHERN PLAINS ON WEDNESDAY.
THIS WILL BRING A FRONTAL PASSAGE...WITH THE MAIN EFFECT BEING THE
WIND SHIFT. ANOTHER SHORT-WAVE TROUGH APPEARS IT WILL PASS ACROSS
THE AREA LATE THURSDAY...WHICH MAY BRING ISOLATED-TO-SCATTERED
SHOWERS TO SWRN AREAS. BEYOND THURSDAY THERE IS SUBSTANTIAL DIS-
AGREEMENT IN TIMING OF THE SHORT-WAVES...AND THUS LOW CONFIDENCE IN
PRECIP CHANCES. HOWEVER...ENSEMBLE GUIDANCE DOES AGREE ON A TREND
TOWARD COOLER WEATHER FRIDAY AND SATURDAY...CLOSER TO AVERAGE.
&&
.AVIATION...12Z TAFS
EXPECT SOME MVFR CIGS AND IFR VSBYS WITH SNOW AND BLSN ACROSS NERN
WY INTO NWRN SD THIS MRNG. PRECIP WILL SHIFT/REDEVELOP SOUTHEAST OF
THE BLKHLS LATER THIS MRNG WITH IFR VSBYS AND CIGS DEVELOPING DUE TO
SNOW. NORTHWEST WINDS WILL BECOME STRONG AND GUSTY TODAY AS LOW
PRESSURE DEEPENS ACROSS THE CNTRL PLAINS. THE WINDS WILL CONTRIBUTE
TO BLSN AND IFR VSBYS WHERE NEW SNOW DOES FALL. CONDITIONS WILL
IMPROVE RAPIDLY THIS EVNG.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING UNTIL 6 PM MST THIS EVENING FOR BUTTE-
CENTRAL BLACK HILLS-HARDING-NORTHERN BLACK HILLS-NORTHERN
FOOT HILLS-NORTHERN MEADE CO PLAINS-PERKINS-SOUTHERN MEADE
CO PLAINS-STURGIS/PIEDMONT FOOT HILLS.
WINTER WEATHER ADVISORY UNTIL 6 PM MST /7 PM CST/ THIS EVENING
FOR BENNETT-HAAKON-JACKSON-MELLETTE-SHANNON-TODD-TRIPP-
ZIEBACH.
HIGH WIND WARNING UNTIL 6 PM MST THIS EVENING FOR CUSTER CO
PLAINS-HERMOSA FOOT HILLS-PENNINGTON CO PLAINS-RAPID CITY.
WY...WINTER STORM WARNING UNTIL 6 PM MST THIS EVENING FOR
NORTHEASTERN CROOK-WYOMING BLACK HILLS.
WINTER WEATHER ADVISORY UNTIL NOON MST TODAY FOR NORTHERN
CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON.
&&
SHORT TERM...HELGESON
LONG TERM....BUNKERS
AVIATION...BUNKERSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 304 PM MST SAT JAN 21 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-221400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 304 PM MST (404 PM CST) SAT JAN 21 2012 ...WINTER STORM WARNING TONIGHT INTO SUNDAY FOR FAR NORTHEASTERN WYOMING...THE NORTHERN BLACK HILLS...THE SPEARFISH AND STURGIS FOOTHILLS...AND NORTHWESTERN SOUTH DAKOTA... ...WINTER WEATHER ADVISORY TONIGHT AND SUNDAY MORNING FOR THE REST OF NORTHEASTERN WYOMING... ...HIGH WIND WARNINGS AND WIND ADVISORIES LATE TONIGHT AND SUNDAY FOR MUCH OF THE SOUTHWESTERN AND SOUTH CENTRAL SOUTH DAKOTA PLAINS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL STORM SYSTEM AND COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT INTO SUNDAY. A MIX OF PRECIPITATION WILL DEVELOP ACROSS THE AREA THIS EVENING...CHANGING OVER TO ALL SNOW IN MOST AREAS BY LATE TONIGHT OR EARLY SUNDAY. A PERIOD OF LIGHT FREEZING RAIN IS POSSIBLE ACROSS NORTHWESTERN SOUTH DAKOTA...MAINLY DURING THE EVENING HOURS. LOW PRESSURE AND ACCOMPANYING COLD FRONT WILL CROSS THE AREA LATE TONIGHT. STRONG NORTHWESTERLY WINDS WILL DEVELOP BEHIND THE FRONT ACROSS THE PLAINS AND PERSIST INTO SUNDAY. AREAS OF BLOWING SNOW CAN BE EXPECTED WHERE SNOWFALL DEVELOPS LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW WILL LINGER INTO SUNDAY ACROSS MUCH OF WESTERN SOUTH DAKOTA... TAPERING OFF FROM WEST TO EAST DURING THE DAY. SNOWFALL TOTALS OF 2 TO 5 INCHES ARE EXPECTED ACROSS MUCH OF NORTHWESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING...WITH 5 TO 9 INCHES ACROSS THE NORTHERN BLACK HILLS AND BEAR LODGE MOUNTAINS. AN AREA OF 2 TO 4 INCHES OF SNOWFALL IS ALSO EXPECTED ACROSS PORTIONS OF SHANNON... BENNETT...AND SOUTHERN JACKSON COUNTIES IN SOUTHWESTERN SOUTH DAKOTA SUNDAY MORNING. SNOWFALL AMOUNTS ELSEWHERE WILL GENERALLY BE LESS THAN 2 INCHES. STRONG NORTHWESTERLY WINDS WILL PERSIST ACROSS THE SOUTH DAKOTA PLAINS ON SUNDAY...PRODUCING AREAS OF BLOWING SNOW AND REDUCING VISIBILITIES TO NEAR A HALF MILE AT TIMES...ESPECIALLY ACROSS NORTHWESTERN SOUTH DAKOTA. WIND GUSTS TO OVER 50 MPH CAN BE EXPECTED ACROSS MUCH OF THE WESTERN SOUTH DAKOTA PLAINS DURING THE DAY. WINDS WILL TAPER OFF SUNDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356865, 356866, 356867.